I broke my 5th metatarsal 5 weeks ago and had to have surgery and a titanium plate and 4 screws inserted to fixate the bone. Since that time I have suffered from itchy rashes all over my body. They move around to different areas of my body but seem to always be on the back of my neck and under my arms. I have not changed soap, lotion, no new foods, etc. Do you think I could be allergic to the titanium plate?
Drug rashes are common and often the only sign of an allergic/hypersensitivity reaction. Drug rash with eosinophilia and systemic symptoms (DRESS) syndrome usually reflects a more serious hypersensitivity reaction to drugs of which the most frequently implicated have been:
1) anticonvulsants, such as phenytoin, phenobarbital, and carbamazepine;
2) antibiotics, such as sulfonamides, dapsone, minocycline, vancomycin, zalcitabine, niverapine, efavirenz, and abacavir; and
3) miscellaneous agents including spironolactone, allopurinol, and gold salts.
The first step would be to attempt to determine if any drugs, received at or after the surgery, have been associated with skin reactions like yours.
Hypersensitivity reactions to titanium have been reported to be a cause of implant failure in hip replacement surgery and for spine (vertebral) stabilization. In these reported cases, skin patch testing for metal hypersensitivity was strongly positive for titanium and nickel, supporting the role of the titanium bioprosthesis in the development of DRESS syndrome. In some instances of titanium reactions, it has been necessary to remove the prosthesis. This is a serious decision and any consideration of it should include consultation with an allergist/immunologist. People who have had an allergic reaction to a metallic device or jewelry are more likely to have a reaction to an implanted device than those with no history.
I've had hay fever for most of my life, along with some food allergies.
More recently (last 2 - 3 years):
My symptoms include: very loose stool (not quite diarrhea), weeping pimple/blisters on the scalp and occasionally face, joint tightness/immobility, general fatigue, asthma type symptoms in the outdoor cold.
About three years ago I had some additional teeth extracted and two new partial dental plates made, which I think, are titanium and most likely, nickel.
Since I had worn metal partial plates for years, I thought nothing about it, when symptoms developed. (No irritation at point of contact of the dental appliances.)
One thought I had, was that it might be a result of the antibiotics, which I was given for an abscess of one of the teeth extracted.
Three days ago it dawned on me that it might be my partial plates. While it's going to take some time to come to a conclusion and I'll have to get tested, it appears, after not wearing the partials for three days, things are getting better. ... I haven't had any new pimples on my scalp, I think, I feel a little better in general, and my joints seem to be a little more flexible.
I wonder, how many people are suffering problems, due to metal allergy? ... which, may not be "contact dermatitis?
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.